Hail, Campbell
- When
- July 11, 6:08 PM MST
- Where
- Campbell County, 1 mi NNE of Recluse
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.753, -105.702
A long-lived supercell thunderstorm tracked across portions of northern Campbell and Crook counties, producing large hail to tennis ball size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked across portions of northern Campbell and Crook counties, producing large hail to tennis ball size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:32 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT Tue Jul 11 2023 .DISCUSSION...(This Evening Through Tuesday) Issued at 117 PM MDT Tue Jul 11 2023 Key Messages: - Severe weather chances for tonight and Thursday - Hot and dry next week At this hour, water vapor imagery and upper air analysis depict shortwave riding quasi-zonal flow over MT making its way across the Northern Plains. Upper low swirls over the Hudson Bay with another low over New England. Current sfc analysis depicts convection and cloud cover moving off to the east over central SD with clearing from west to east across northeastern WY and western SD. Almost stationary sfc boundary is draped over northeastern WY into the Black Hills. We launched a special sounding for 19z and while it's still going up - it's showing a capping inversion over western SD. Vis sat shows slightly agitated CU field over the Black Hills and northeastern WY though aforementioned cap seems to be holding back convection for now... Forecast soundings for later this afternoon/evening depict large CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0 C/km, and effective shear of 45 kt. If the atmosphere recovers enough from the convection this morning, this should be sufficient for supercells capable of large hail, damaging winds, and an isolated tornado threat. Storms will likely fire over northeastern WY along the stalled boundary and move eastward over the Black Hills into western SD. In addition to the severe weather threat, 12z sounding depicts PWAT values 150% of average. This will contribute to a threat of heavy rainfall with the stronger storms. Weak upper level ridge builds to our west bringing drier and warm weather for Wednesday. Highs will reach into the mid to upper 80s over the plains, mid to upper 70s in the hills. Next shortwave moves through the region Thursday afternoon/evening. Forecast MU CAPE of 500-1000 J/kg and 35-45 kt of effective shear will be supportive of at least strong to severe isolated severe storms. Upper low over the Hudson Bay region retrogrades to the west and swings through the Great Lakes region, riding the flow of the upper trough over the eastern US. Upper ridge builds over the Rockies putting us under northwest flow for the beginning of next week. Looking to be hot and mostly dry next week as the upper ridge shifts to the east over the region. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 527 PM MDT Tue Jul 11 2023 Scattered thunderstorms will continue through this evening with local IFR/LIFR conditions, strong winds, hail. There is a chance that some patchy fog/low stratus may develop over the western South Dakota plains late tonight with local IFR conditions. VFR conditions expected on Wednesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Wong AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 1042 AM MDT Tue Jul 11 2023 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. There is also a small chance for a tornado to develop. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be chances for thunderstorms over various parts of the area each day through Saturday. Isolated strong to severe thunderstorms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
620 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Hail 4 S Dwtn Rapid City 44.02N 103.24W
07/11/2023 M1.00 inch Pennington SD NWS Employee
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
622 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM Hail 6 W Hoover 45.10N 103.39W
07/11/2023 E1.25 inch Butte SD Public
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
631 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Rapid City Arpt 44.05N 103.06W
07/11/2023 E0.88 inch Pennington SD ASOS
RAP tower reported nickel size hail
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
632 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Rain 4 SSE Devils Tower 44.54N 104.69W
07/11/2023 M0.96 inch Crook WY CoCoRaHS
24-hour rainfall.
0621 PM Tstm Wnd Gst 7 WSW Hoover 45.07N 103.40W
07/11/2023 M58 mph Butte SD Mesonet
&&
JJPreliminary Local Storm Report
National Weather Service Rapid City SD
638 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Hail 4 WSW Dwtn Rapid City 44.05N 103.29W
07/11/2023 M0.75 inch Pennington SD Trained Spotter
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
659 PM MDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 14 ESE Castle Rock 44.88N 103.18W
07/11/2023 E1.00 inch Butte SD Public
&&
DYEThe Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Large hail and strong wind gusts at 60 mph least broke windows and damaged the siding of the house.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105725, 1105727, 1105729, 1105732, 1105733, 1105735, 1105737, 1105743.